Nebraska, 2025

Drought in Nebraska, January 1 to 31, 2025

January 1 to 31, 2025 · NWS GID · 3 events in 3 counties and zones

Following widespread, well-above normal precipitation across South Central Nebraska during November 2024, January 2025 marked the second-straight month of solidly below normal precipitation. In fact, over 60 percent of the 24-county area saw less than half-normal January precipitation (see below for precipitation details).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following widespread, well-above normal precipitation across South Central Nebraska during November 2024, January 2025 marked the second-straight month of solidly below normal precipitation. In fact, over 60 percent of the 24-county area saw less than half-normal January precipitation (see below for precipitation details). January marked the sixth-consecutive month with Severe Drought (D2) plaguing at least a small portion of the area (per the U.S. Drought Monitor/USDM). Taking a closer look at the specifics of county-level USDM drought categories within South Central Nebraska, despite the recent dryness...and largely due to winter precipitation deficits contributing less toward drought impacts compared to other times of year...there was actually almost no change whatsoever in official drought status during January. Thus, the categorical breakdown at month's end still stood as follows: 1) D2 only included around 2% of the area (entirely confined to small portions of Dawson/Sherman/Valley counties)...2) Moderate Drought (D1) encompassed the majority of the domain (around 77% of it), including all counties along and east of Highway 281...3) The remaining roughly 21% of real estate (entirely within the southwest quadrant of the area) featured best-off Abnormally Dry (D0).

Turning to January 2025 precipitation details, not only did around 93% of South Central Nebraska register at least slightly below normal precipitation, but roughly 62% of locations picked up less than half-normal, and approximately 23% of the domain received LESS THAN ONE-FOURTH NORMAL (normal January precipitation ranges mainly 0.45-0.65). Per data from around 130 NWS and NeRAIN/CoCoRaHS observers, the very-driest locations were clearly found in far northern/western counties, while the very limited area of near-to-above normal totals concentrated in far southeast counties such as Thayer/Nuckolls (mainly due to an early-month snow and a late-month rain). Some of the paltriest January amounts included: 0.06 near Shelby, 0.09 near Gresham and 0.10 in/near various places including Belgrade, Genoa, Spalding, Cambridge and Ravenna. Meanwhile, highlighting the short list of near-to-above normal monthly totals were: 1.00 near Byron, 0.75 in Hubbell, 0.74 in Deshler and 0.71 in Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:29 PM CST, 31 minutes earlier. Its key messages:

  • Dry and chilly to ring in the New Year tonight, as well as for Thursday afternoon into Friday.
  • Quick-moving wave will bring potential for light snow accumulations of a trace to 1" for NE portions of the forecast area Wednesday night into Thursday Morning.
  • Significant pattern change is set to arrive this weekend, in which impactful wintry weather, including freezing rain and accumulating snow, will be possible for parts of the area.
  • Behind the weekend system, the coldest air mass of the winter season thus far will plunge into eastern 2/3rds of U.S and persist virtually all of next week. Highs in the single digits and double-digit below-zero wind chills will be possible.
Area forecast discussion, Dec 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1129 PM CST Tue Dec 31 2024

.KEY MESSAGES...

- Dry and chilly to ring in the New Year tonight, as well as
  for Thursday afternoon into Friday.

- Quick-moving wave will bring potential for light snow
  accumulations of a trace to 1" for NE portions of the forecast
  area Wednesday night into Thursday Morning.

- Significant pattern change is set to arrive this weekend, in
  which impactful wintry weather, including freezing rain and
  accumulating snow, will be possible for parts of the area.

- Behind the weekend system, the coldest air mass of the winter
  season thus far will plunge into eastern 2/3rds of U.S and
  persist virtually all of next week. Highs in the single digits
  and double-digit below-zero wind chills will be possible.

&&

.DISCUSSION...
Issued at 345 PM CST Tue Dec 31 2024

It's been a chilly, cloudy, and blustery end to 2024 thanks to
persistent low clouds and steady NW winds behind yesterday's
system - which has since departed E to the Midwest/Great Lakes.
Latest sfc analysis places a weak sfc ridge axis from the Black
Hills region southward into central KS...and this is roughly the
axis of the back edge of the stubborn stratus. As the ridge axis
continues to shift E, the W edge of the stratus should do the
same and leave us with mainly passing mid/high clouds for the
overnight. The ridge axis will also allow for weakening winds.
So it's going to be cold and dry for the stroke of midnight, but
at least not as blustery as winds will be much weaker.
Temperatures will warm closer to normal on Wednesday thanks to
more sun and lgt S/SW return flow. Clouds will incr late in the
day, but should see a mix of mid 30s NE to mid 40s SW before the
clouds thicken up ahead of our next progressive shortwave.

Said shortwave will quickly traverse the central Plains late
Wed eve into early Thu AM and affect mainly our NE quarter of
our forecast area (roughly Tri-Cities N and E). Forecast soundings
show an initial layer of dry air in the lower levels that will
need to be overcome, and the progressive nature of the wave will
make it difficult to do so in time for W/SW zones. Areas roughly
E of Hwy 281 and N of Hwy 6 look to receive more optimal
combination of moisture advection/depth and lift, so continue to
focus low to medium snow chances (20-50%) in these areas. Areas
NE of a line from Greeley to York will carry the greatest risk,
albeit still low at only 10-20%, for up to 1" of snow. Any
lingering snow will depart by midday on Thursday, leaving dry
and seasonably cool conditions for Thu PM through Fri night.

Models remain in good agreement regarding general evolution of a
significant pattern change that begins this weekend and persists
through basically all of next week. A strong, but progressive,
shortwave trough will move onshore the West Coast Fri night,
then shift E into the Intermountain West on Sat. The mid/upper
wave may briefly deamplify as it crosses the Rockies, but by Sat
night, the trough ejects onto the Plains and gradually deepens.
Where exactly sfc cyclogenesis develops and ultimately tracks
along a pre- existing baroclinic zone late Sat night into Sun
remains unclear, but the track will be key to determining our
sensible weather and potential winter weather impacts. Recent
trends and general pattern recognition would suggest our S/SE
zones will have greatest risk for minor to moderate type
impacts - whether that be from freezing drizzle/rain and/or
light to moderate snow - before the storm really takes off
towards to the mid-lower MO River Valley and points E.
Obviously, a light glaze of ice at the onset, followed by
accumulating snow and falling temps - as indicated by recent EC
runs - could be quite impactful for travel, the GFS is not as
aggressive on the ice and shows mainly light to moderate type
snows. There does appear to be some agreement on a decently
strong high pressure to our N over the N Plains/Upper MS Valley
during the event, which is typically a good sign for the
infamous low level wedge of dry air advection and sharp N
gradient to snow amounts. Thus, tend to think a downward trend
in wintry precip for our zones is more likely than an uptick at
this point, but still plenty of time to work out details as this
is still 4-5 days out.

General message at this point for upcoming weekend system is:
- Any travel related activities would be best suited for the AM
  hrs Sat as conditions could deteriorate Sat aftn into eve,
  either from a combination of freezing rain/drizzle and snow or
  just light snow. The former would be more impactful, esp. as
  the event unfolds and potentially more snow falls on top of
  the layer of ice. Areas along and S of the NE/KS state line
  look to have greatest chances for moderate or greater impacts,
  but there is still some uncertainty on the exact track, which
  will be key. Nebraska zones are by no means in the clear, but
  wintry precip amounts are trending lighter N of the state
  line. Sunday could be a really tough day for travel, locally
  and to the S towards I-70 corridor. Precip should exit Sun
  night, but travel impacts could certainly linger into Mon
  given very cold air (temps in single digits to teens) which
  will tend to slow cleanup and treatment of roadways. Wind with
  this system looks to be light to moderate, but with the drier
  snow, could still have some blowing snow and visibility
  issues. Cold temperatures and double-digit below zero wind
  chills look to persist through midweek.

Some guidance hints at moderating temps for the later half of
next week, but the timing and magnitude of any warmup will be
greatly impacted by whatever, if any, snow cover is on the
ground by then. If we do get healthy, widespread snow pack,
temps will likely trend down. If local amounts are only very
light, then forecast could trend warmer.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1123 PM CST Tue Dec 31 2024

For KGRI/KEAR Airports:

VFR Conditions expected through TAF period. VFR stratus will
clear out of KGRI in the next hour, with clear skies expected
into the afternoon hours on Wednesday. After sunset on
Wednesday, mid-high level clouds will build over the area ahead
of an approaching system. Winds will remain westerly overnight,
shifting to the southwest after sunrise, and becoming southerly
after sunset with winds remaining below 10kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Davis
Hazardous weather outlook, Dec 31, 1:44 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
144 PM CST Tue Dec 31 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
144 PM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A system will move into the area Wednesday night into Thursday
morning and bring a chance for snow to northeastern portions of
the area. Accumulations of a dusting up to an inch are possible,
mainly for areas north of Interstate 80 and east of Highway 281.

Another storm system may bring additional accumulating snow to
the area over the weekend, along with a surge of very cold air.
Wind chills of 10 to 20 degrees below zero are possible Saturday,
Sunday and Monday nights.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Valley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Sherman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Dawson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227922, 1227923, 1227924.